Alert archive / Wyoming / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 20, NWS Cheyenne, WY

May 7, 2000Niobrara County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at May 7, 2000, 3:01 PM MDT for Niobrara County, Wyoming. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 7, 2000, 3:01 PM MDT (21:01 UTC)
Expired
May 7, 2000, 3:45 PM MDT
In force
44 min
Issued by
NWS Cheyenne, WY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Niobrara County, WY

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 2:30 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 9.0 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2000-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2000-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
794 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

946 
WUUS55 KCYS 072104
SVRCYS
WYC027-072145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
301 PM MDT SUN MAY 7 2000

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...NORTH CENTRAL AND 
  NORTHEASTERN NIOBRARA COUNTY IN EAST CENTRAL WYOMING

* UNTIL 345 PM MDT

* AT 256 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM 9 MILES NORTH OF REDBIRD...MOVING EAST AT    
  30  MPH. THIS SEVERE THUNDERSTORM WILL PRODUCE LARGE HAIL AND      
  WIND   GUSTS UP TO 60 MPH.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM MDT SUNDAY EVENING FOR
THE PANHANDLE OF NEBRASKA AND EAST CENTRAL WYOMING.

LAT...LON 4351 10462 4325 10461 4325 10409 4350 10408

DAUGHERTY

WCJIN-WYNE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:48 PM MDT, 13 minutes earlier.

Area forecast discussion, May 7, 2:48 PM MDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
248 PM MDT SUN MAY 7 2000

IT LOOKS LIKE AN UNSETTLED PERIOD WITH A BROAD CYCLONIC TROF OVER
THE WRN US THRU THE PD. SOME DIFFERENCES WITH THE SHORT WAVES AND
SFC FEATURES BETWEEN THE MODELS AND AM GOING WITH THE AVN. AVN SEEMS
TO HAVE A BETTER HANDLE ON SFC FEATURES AND RH FIELDS. IN THE SHORT
TERM...SHORT WAVE MOVING THRU WRN WY WL CONT E THIS AFT. SFC LOW WL
DVLP OVR SE WY WITH UPSLP FLOW AT THE SFC. DEWPTS IN THE UPPER 40S
TO MID 50S AND AMS IS DESTABILIZING...ESPECIALLY OVR THE SW NEB
PANHANDLE. COOLER AND MORE STABLE AIR MOVES S INTO THE AREA
OVERNIGHT BRINGING AN END TO TSTMS...BUT SOME LOWER CLDS AND LIGHT
SHOWERS ARE STILL POSSIBLE. NEXT SIG SHORT WAVE MOVES INTO THE AREA
LATE MON AND EXITS TUESDAY WITH LEE TROF SETTING UP THRU ERN WY
TUES AFT.  MAINLY EXPECT MORNING SHOWERS WEST THEN DRY...WARMER AND
BREEZY CONDS DURING THE AFT. WL KEEP A LOW SCT POP IN THE ERN ZONES
FOR TUES. WL LEAN TOWARD THE FAN GUID POPS. TEMP WISE...WL USE A
BLEND OF THE FWC/FAN GUID. COOLER MON AND A LITTLE WARMER ON TUES.

EXTENDED DISCUSSION...
ZONAL FLOW FCST TO BUCKLE OVR WRN U.S. WITH TROF MOVG INTO THE
W COAST BY FRI.  AFTER THAT...PIECES OF ENERGY WL EJECT NE OUT
OF LARGER SCALE TROF THRU THE WEEKEND.  THE TROF WAS FRTHR E ON
THE NEW MRF THAN ITS PREV RUN.  WITH EITHER RUNS TIMING...STILL
LOOKS TO BE A THREAT OF SHWRS AND TSTMS STARTING UP AGN THU AFTN
WITH THE CHC INCRSG THRU SUN.  MOR WDSPRD PCPN PER NCEP ENSEMBLE
SHUD BE TO OUR N DRG THAT TIME.  SVR WX LOOKS LIKE A PSBLTY THU
AFTN AND EVE AND MAYBE AGN FRI AFTN AND EVE.

.CYS...
WY...NONE.
NE...NONE.

STARK/WEILAND

In the hours before

Local storm report, May 7, 10:00 AM MDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
1000 AM MDT SUN MAY 7 2000

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0805 PM    6 S LINGLE                WY   TORNADO
05/06/00   GOSHEN                         GOSHEN SHERIFF/S OFFICE

0815 PM    4 S TORRINGTON            WY   TORNADO
05/06/00   GOSHEN                         PUBLIC

0816 PM    LINGLE                    WY   4.50 INCH HAIL
05/06/00   GOSHEN                         PUBLIC REPORT

0818 PM    TORRINGTON                WY   1.00 INCH HAIL
05/06/00   GOSHEN                         GOSHEN SHERIFF/S OFFICE

0827 PM    7 S TORRINGTON            WY   TORNADO
05/06/00   GOSHEN                         PUBLIC

0838 PM    LYMAN                     NE   .75 INCH HAIL
05/06/00   SCOTTS BLUFF                   PUBLIC

0900 PM    MITCHELL                  NE   1.75 INCH HAIL
05/06/00   SCOTTS BLUFF                   SPOTTER

0902 PM    MORRILL                   NE   1.75 INCH HAIL
05/06/00   SCOTTS BLUFF                   SPOTTER

0910 PM    1 NW SCOTTSBLUFF          NE   2.00 INCH HAIL
05/06/00   SCOTTS BLUFF                   SPOTTER

0913 PM    2 NW SCOTTSBLUFF          NE   1.50 INCH HAIL
05/06/00   SCOTTS BLUFF                   SPOTTER

0919 PM    SCOTTSBLUFF               NE   2.50 INCH HAIL
05/06/00   SCOTTS BLUFF                   SPOTTER

0924 PM    3 NE MITCHELL             NE   1.25 INCH HAIL
05/06/00   SCOTTS BLUFF                   SPOTTER

0925 PM    5 N SCOTTSBLUFF           NE   2.50 INCH HAIL
05/06/00   SCOTTS BLUFF                   PUBLIC

0925 PM    SCOTTSBLUFF               NE   1.75 INCH HAIL
05/06/00   SCOTTS BLUFF                   PUBLIC

0938 PM    6 N SCOTTSBLUFF           NE   2.75 INCH HAIL
05/06/00   SCOTTS BLUFF                   SPOTTER

0940 PM    MINATARE                  NE   .75 INCH HAIL
05/06/00   SCOTTS BLUFF                   PUBLIC

1153 PM    15 W HEMINGFORD           NE   1.75 INCH HAIL
05/06/00   BOX BUTTE                      PUBLIC

1236 AM    13 S ALLIANCE             NE   1.50 INCH HAIL
05/ 07/00   MORRILL                        NEBRASKA BOYS
                                          RANCH

CORRECTED TIME OF LAST HAIL REPORT

WEILAND
Special weather statement, May 7, 10:28 AM MDT, 4 hours 33 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-072300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1028 AM MDT SUN MAY 7 2000

SPOTTER ACTIVATION FOR SOUTHEAST WYOMING AND THE WESTERN NEBRASKA
PANHANDLE MAY BE NEEDED THIS AFTERNOON AND EVENING.

DISCUSSION...A FRONT REMAINS NEARLY STATIONARY THROUGH NORTHERN
COLORADO AND WESTERN NEBRASKA.  MOIST AND UNSTABLE AIR ACROSS
THE SOUTHEAST WYOMING PLAINS AND IN WESTERN NEBRASKA WILL BE THE AREA
OF CONCERN FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON.  AN UPPER
LEVEL DISTURBANCE OVER WESTERN WYOMING WILL MOVE EAST ACROSS THE AREA
THIS AFTERNOON PROVIDING A SOURCE OF LIFT FOR THUNDERSTORM
DEVELOPMENT.  A DECK OF HIGH CLOUDS WILL GRADUALLY MOVE OFF TO THE
EAST...ALLOWING FOR A BIT MORE SUNSHINE AND HEATING AT THE SURFACE.
THUNDERSTORMS SHOULD BEGIN TO DEVELOP OVER THE MOUNTAINS OF SOUTHEAST
WYOMING BY EARLY AFTERNOON AND SPREAD EAST INTO THE PLAINS THROUGH
THIS EVENING.  THE PRIMARY THREAT WITH THUNDERSTORMS THIS AFTERNOON
WILL BE LARGE HAIL...BUT ISOLATED TORNADOES AND WIND GUSTS IN EXCESS
OF 60 MPH ARE ALSO POSSIBLE.  A COOLER AIRMASS WILL GRADUALLY SPREAD
SOUTH INTO THE AREA LATER THIS EVENING ENDING THE THREAT OF SEVERE
WEATHER.

STARK
WCJIN-WYNE-WYSE
Special weather statement, May 7, 2:21 PM MDT, 40 minutes before
WYZ060-068-070-NEZ001>003-019>021-054-055-080200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
221 PM MDT SUN MAY 7 2000

...A TORNADO WATCH HAS BEEN ISSUED FOR PARTS OF EAST CENTRAL AND
SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE THROUGH 8 PM...

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH UNTIL 8 PM
FOR PARTS OF EAST CENTRAL AND SOUTHEAST WYOMING AND THE NEBRASKA
PANHANDLE.  THE WATCH INCLUDES THE CITIES OF LUSK...TORRINGTON AND
PINE BLUFFS...BUT DOES NOT INCLUDE CHEYENNE.

A WATCH FOR THAT AREA MEANS THAT WEATHER CONDITIONS ARE PRESENT FOR
THE FORMATION OF SEVERE THUNDERSTORMS WHICH MAY PRODUCE TORNADOES.

AT 215 PM...THUNDERSTORMS WERE LOCATED OVER EASTERN CONVERSE
COUNTY...AS WELL AS 10 MILES WEST OF GLENDO AND 20 MILES NORTHEAST
OF CHEYENNE.  THE STORMS SHOULD CONTINUE TO DEVELOP AND MOVE TO
THE NORTHEAST AT 30 MPH.

PEOPLE IN THE WATCH AREA SHOULD BE ALERT TO THE POSSIBILITY OF
SEVERE THUNDERSTORMS AND EVEN TORNADOES THROUGH THE EARLY EVENING.
WHEN A THUNDERSTORM APPROACHES...GO TO YOUR SAFE SHELTER AND AWAY
FROM WINDOWS.

WEILAND

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 8:03 PM MDTSevere Thunderstorm WarningCYSGoshen27 min
May 6, 8:08 PM MDTTornado WarningCYSGoshen37 min
May 7, 2:27 PM MDTTornado WarningCYSNiobrara33 min
May 7, 3:55 PM MDTSevere Thunderstorm WarningCYSGoshen50 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.